Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Jackson, MS

March 12, 2001Covington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 12, 2001, 9:28 AM CST for Covington County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 9:28 AM CST (15:28 UTC)
Expired
Mar 12, 2001, 10:00 AM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Covington County, MS

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:45 AM CSTThunderstorm WindSanford, MSSeveral trees and power lines were blown down. A tool shed was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KJAN 121528
SVRJAN
MSC031-121600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
928 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1000 AM CST

* AT 928 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF COLLINS...MOVING 
NORTHEAST   AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL COVINGTON COUNTY 

DAMAGING WINDS OF 70 MPH OR GREATER WITH TORRENTIAL RAINS ARE LIKELY. 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:15 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 12, 3:15 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CST MON MAR 12 2001

VERY ACTIVE MORNING OVER MY CWFA WITH ELEVATED CONVECTION ALREADY DEVELOPING
ALONG AND TO THE NORTH OF THE SURFACE-BASED WARM FRONT NOW OVER
EXTREME SOUTHERN ZONES. DEW PTS INCREASING INTO THE 60S ALONG AND
BEHIND THE WARM FRONT. SVR TSTORM WATCH 54 IN EFFECT THROUGH 12Z
GENERALLY SOUTH OF I-20 CORRIDOR FOR HAIL/HIGH WINDS AS THIS IS
WHERE STRONGEST ISENTROPIC LIFT/LLJ AND ASSOCIATED 850MB WAA IS
SITUATED...ALONG WITH DRIER AIR IN MID LVLS IS PUNCHING IN ACROSS
THE MS RIVER PER WATER VAPOR IMAGERY. WITH CONVECTION FIRING
RAPIDLY...WILL BE FAIRLY BRIEF HERE. MODELS HAVE SOME MINOR
DISCREPANCIES ON TIMING OF FAST WAVES IN SWLY FLOW ALOFT AHEAD OF
UPPER TROUGH EXITING ONTO THE PLAINS. BUT THESE ARE MINOR AND A
BLEND OF META/AVN LOOKS THE WAY TO GO HERE.

LOOKING FOR A SQUALL LINE/LEWP TO MOVE INTO SE ZONES EARLY THIS MORNING
AND WEAKEN AS MIXING OCCURS AFTER 12Z...BUT...OUTFLOW BOUNDARY AND
POSSIBLY A PRE-FRONTAL TROUGH SHOULD EXIST OVER CENTRAL/SOUTHERN
ZONES AFTERWARDS BEHIND WARM FRONT THAT SURGES NORTH THROUGH MY CWFA
TODAY. DEEPENING SURFACE LOW OVER EASTERN KS TO MOVE INTO SE IA BY
MIDDAY. BEST LIFT/DIVERGENCE ALOFT AND LOW LVL MOISTURE/INSTABILITY
EXPECTED OVER MY SOUTHERN ZONES TODAY AS LEFT EXIT REGION OF
100-120KT SUB-TROPICAL JET SETS UP ACROSS THE LA/MS/AL GULF COAST.
FEEL BEST CHANCE FOR SEVERE (DAMAGING WINDS AND HAIL) WILL BE OVER
THE SOUTHERN HALF OF CWFA WHERE BEST CAPES (1500-2000 J/KG) WILL
RESIDE THIS AFTERNOON...YET SEVERE STORM OR TWO OVER NORTH ZONES
WILL NOT BE OUT OF THE QUESTION AS HIGH SHEAR AND CAPES NEARING 1000
J/KG WILL CONTINUE THROUGH AT LEAST MIDDAY OR SO (SEE SWODY1 FOR
MORE DETAILS)...THEN 850 FLOW VEERS WEST HERE BY LATE AFTERNOON.
COLD FRONT ENTERS NW ZONES LATE AFTERNOON...THEN EXITS SE ZONES
SOMETIME AFTER 06Z TUESDAY. ONGOING FORECAST TODAY/THIS EVENING
LOOKS PRETTY GOOD AND EXPECT TO ONLY MAKE MINOR MODIFICATIONS FOR
SEVERE POTENTIAL/ETC.

OTHERWISE....SURFACE HIGH PRESSURE MOVES IN LATE TONIGHT IN WAKE OF
UPPER TROUGH LIFTING INTO THE GT LAKES.  WNW FLOW TUESDAY AND
TUESDAY NIGHT TO RESULT IN MOSTLY CLEAR AND NEAR SEASONAL CONDITIONS
AS BEST 850 CAA SHIFTS EAST RATHER THAN SOUTH. FWC/MAV TEMPS CLOSE
THROUGHOUT THE 48-60 HR PERIOD AND WILL STAY CLOSE.

24 HR QPF DISCUSSION...EXPECTED LOCAL 1-2 INCH AMOUNTS SOUTH/CENTRAL
ZONES BY DAY/S END WITH A DECREASE TO 0.25/0.50 AREA AVERAGES UP IN
THE NORTH. RAIN SHOULD END OVER THE SE CWFA BY 06-12Z TUESDAY.

.EXTENDED...WEDNESDAY WILL BE SIMILAR TO TUESDAY (SEASONABLE AND
DRY)...YET SHOULD SEE FLOW RETURN FROM THE SOUTH IN A HURRY AS NEXT
SHORTWAVE TROUGH DEEPENS OVER TX AND MOVE ACROSS WED NIGHT INTO
THURSDAY PER AVN...WITH NOGAPS SHOWING SIMILAR RESULTS. THE HEAVIEST
QPF LOOKS TO EXIST OVER THE SOUTHERN HALF ONCE AGAIN. WILL MENTION
RAIN CHANCES ENDING ON FRIDAY AS BOTH NOGAPS/AVN LIFT THE TROUGH OUT.
IN BEHIND...IT WILL COOL DOWN AND DRY OUT INTO THE WEEKEND. WILL
JUST MAKE A FEW MINOR TWEAKS TO CURRENT EXTENDED FOR FRIDAY.

PRELIM NUMBERS...
JAN 74/50/70|/42 +400
MEI 73/52/71/40 +500

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Local storm report, Mar 12, 4:10 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0237 AM    RICHLAND                  MS   .75 INCH HAIL
03/12/01   RANKIN                         DIME HAIL REPORTED BY
                                          RANKIN COUNTY EMA

0240 AM    JACKSON                   MS   1.75 INCH HAIL
03/12/01   HINDS                          CHANNEL 16 TV REPORTED
                                          GOLFBALL HAIL AT STATION

0245 AM    RAYMOND                   MS   1 INCH HAIL
03/12/01   HINDS                          SHERIFFS OFFICE REPORTED
                                          QUARTER SIZE HAIL

0250 AM    JACKSON                   MS   1 INCH HAIL
03/12/01   HINDS                          QUARTER SIZE HAIL REPORTED
                                          BY HINDS COUNTY EMERGENCY
                                          MANAGEMENT

0250 AM    1 E BRANDON               MS   .75 INCH HAIL
03/12/01   RANKIN                         DIME SIZE HAIL REPORTED BY
                                          PUBLIC

0255 AM    JACKSON                   MS   .75 INCH HAIL
03/12/01   HINDS                          DIME HAIL REPORTED BY HAM
                                          ON COOPER ROAD

0307 AM    MADISON                   MS   .75 INCH HAIL
03/12/01   MADISON                        DIME HAIL REPORTED BY NWS
                                          EMPLOYEE

0310 AM    JACKSON                   MS   1.25 INCH HAIL
03/12/01   HINDS                          HAM REPORTED HALF DOLLAR
                                          HAIL NEAR SPRING RIDGE AND
                                          HWY 18
Local storm report, Mar 12, 9:20 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0715 AM    WISNER                    LA   WIND DAMAGE
03/12/01   FRANKLIN                       TREES AND POWER LINES
                                          DOWN. REPORTED BY SO

0850 AM    FOXWORTH                  MS   1 INCH HAIL
03/12/01   MARION                         QUARTER HAIL REPORTED BY
                                          MARION EOC

0905 AM    15 S BROOKHAVEN           MS   WIND DAMAGE
03/12/01   LINCOLN                        MOBILE HOME ROOF BLOWN
                                          OFF. TREES AND POWER LINES
                                          DOWN.  REPORTED BY LINCOLN
                                          CO CD DIRECTOR.

0905 AM    5 NE HATTIESBURG          MS   WIND DAMAGE
03/12/01   FORREST                        ROOF BLOWN OFF OF HOUSE.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY FORREST CO
                                          EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:06 AM CSTSevere Thunderstorm WarningJANAdams, Franklin24 min
Mar 12, 1:27 AM CSTSevere Thunderstorm WarningJANCopiah, Jefferson, Lincoln48 min
Mar 12, 2:14 AM CSTSevere Thunderstorm WarningJANCopiah, Rankin, Simpson46 min
Mar 12, 2:29 AM CSTSevere Thunderstorm WarningJANHinds46 min
Mar 12, 2:57 AM CSTSevere Thunderstorm WarningJANMadison, Rankin48 min
Mar 12, 3:02 AM CSTSevere Thunderstorm WarningJANAttala28 min
Mar 12, 3:08 AM CSTSevere Thunderstorm WarningJANHinds, Warren52 min
Mar 12, 3:21 AM CSTSevere Thunderstorm WarningJANLeake, Scott39 min
Mar 12, 3:41 AM CSTSevere Thunderstorm WarningJANMadison, Yazoo49 min
Mar 12, 3:50 AM CSTSevere Thunderstorm WarningJANMarion40 min
Mar 12, 4:03 AM CSTTornado WarningJANLamar, Marion42 min
Mar 12, 4:21 AM CSTTornado WarningJANForrest39 min
Mar 12, 5:29 AM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey46 min
Mar 12, 5:54 AM CSTSevere Thunderstorm WarningJANMarion51 min
Mar 12, 6:32 AM CSTSevere Thunderstorm WarningJANLamar43 min
Mar 12, 7:17 AM CSTSevere Thunderstorm WarningJANLawrence, Lincoln28 min
Mar 12, 7:25 AM CSTSevere Thunderstorm WarningJANClaiborne, Jefferson50 min
Mar 12, 7:25 AM CSTSevere Thunderstorm WarningJANAdams50 min
Mar 12, 7:48 AM CSTSevere Thunderstorm WarningJANMarion42 min
Mar 12, 7:51 AM CSTSevere Thunderstorm WarningJANFranklin39 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningJANScott27 min
Mar 12, 8:06 AM CSTSevere Thunderstorm WarningJANSimpson, Smith39 min
Mar 12, 8:14 AM CSTTornado WarningJANMarion31 min
Mar 12, 8:31 AM CSTSevere Thunderstorm WarningJANCovington, Lamar29 min
Mar 12, 8:39 AM CSTTornado WarningJANLamar36 min
Mar 12, 8:42 AM CSTSevere Thunderstorm WarningJANLincoln33 min
Mar 12, 8:47 AM CSTTornado WarningJANForrest, Jones43 min
Mar 12, 8:58 AM CSTSevere Thunderstorm WarningJANLawrence32 min
Mar 12, 9:08 AM CSTSevere Thunderstorm WarningJANJefferson Davis37 min
Mar 12, 9:17 AM CSTSevere Thunderstorm WarningJANMarion28 min
Mar 12, 9:25 AM CSTSevere Thunderstorm WarningJANJefferson Davis35 min
Mar 12, 9:30 AM CSTSevere Thunderstorm WarningJANJones30 min
Mar 12, 9:35 AM CSTSevere Thunderstorm WarningJANSimpson, Smith25 min
Mar 12, 9:36 AM CSTSevere Thunderstorm WarningJANForrest, Lamar39 min
Mar 12, 9:40 AM CSTTornado WarningJANLamar, Marion35 min
Mar 12, 9:46 AM CSTTornado WarningJANForrest44 min
Mar 12, 9:48 AM CSTSevere Thunderstorm WarningJANJasper42 min
Mar 12, 9:58 AM CSTTornado WarningJANClarke, Jasper, Jones47 min
Mar 12, 10:00 AM CSTSevere Thunderstorm WarningJANLauderdale, Newton45 min
Mar 12, 10:15 AM CSTSevere Thunderstorm WarningJANNeshoba30 min
Mar 12, 10:18 AM CSTSevere Thunderstorm WarningJANNoxubee, Oktibbeha, Winston57 min
Mar 12, 10:18 AM CSTSevere Thunderstorm WarningJANLowndes57 min
Mar 12, 10:21 AM CSTSevere Thunderstorm WarningJANKemper24 min
Mar 12, 10:28 AM CSTTornado WarningJANForrest, Lamar32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.